Tag Archives: toxicology
A medical student’s perspective at Auckland Rescue Helicopter Trust
For those of you who might have missed a few posts on here, you may not realize that HEMS has picked up a straggler along the way. I am a 5th-year medical student interested in pre-hospital and retrieval medicine, as well as anything high-stress and involving trauma and emergency. My role down at the base is to help out the HEMS doctors with setup of simulation scenarios, as well as keeping the simulation equipment and all our training packs stocked and ready to go. I am also keen to learn from everyone at the base on topics ranging from pre-hospital ultrasound to flying on instrument flight rules (IFR), as well as trying to convince myself and all the paramedics that one day I will be able to do a full-extension pull-up. Watch this space.
Today we unveiled our beautiful new manikins from Laerdal by using them in a simulated scenario on beta-blocker overdose. We recruited the duty crew from the base, with the understanding that if a job came in they could easily leave the simulated scenario and go. We set it up as if the patient was in a remote medical centre after being retrieved by on-site paramedics from her home. The crew arrived to find a paramedic (yours truly) with the patient who had HR 30-35, bp 70/40, sats 97% on air, and RR 16/min. She had also had a 4-second period of asystole en route to the medical centre.
The remote control of the new manikin allowed us to simulate the heart rate and resps, whilst still maintaining fidelity of the scenario. This manikin also has the ability to moan, cough and respond yes or no, meaning the GCS could be fairly adequately ascertained. We used a sim technique we call ‘veining’ for cannula placement, which involves taping IV extension tubing up the arms of the manikin using skin-like tape with a cannula in the ACF, and then attaching an empty saline bag to the tubing to act as a reservoir. This allowed the participants to push drugs and run fluids, again preserving the fidelity of the scenario. We also used a piece of software called SimMon (for iPad), which can be set up to look like a regular monitor and will make appropriate noises when remotely controlled from iPhone (including that sweat-inducing desaturation beep). Our manikin can generate heart rhythms on our cardiac monitors but we use SimMon technology to supplement O2 saturation and blood pressure values.
This scenario utilized many things that I’m coming to realise are important in in-situ simulation. Firstly we used the duty crew, meaning that we didn’t have to get anyone to come in on their days off. But also that if a call came in for a job, our crew remains operational and can respond to that at any moment. So this makes our training highly efficient. Secondly, this scenario was run on-site, including in the back of the chopper itself. Again excellent for fidelity and also for practicing techniques in a confined space. We are also vigilant about our labeling of training gear with bright red tags to ensure nothing from our training gear gets mixed with operational equipment.. A debrief time is equally as important as scenario-time, and this can be hard to facilitate if everyone disappears halfway through!
As a student, I found this scenario enlightening from both a simulation and medical point of view. I did some reading around beta-blocker overdoses and I found an excellent review about the use of high-dose insulin. Insulin has an increased inotropic effect on the heart, and clinical experience has shown that this has beneficial effects on patients who have overdosed on beta- and calcium-channel blockers. It’s also relatively cheap, readily available, and the dose to remember is easy – 1IU/kg bolus, then follow with 1-10IU/kg/hr infusion. Of course glucose needs to be monitored and a D5 infusion should be run whilst giving the insulin, and may need to be continued for up to 24h after the insulin has stopped. Monitoring the potassium is equally important, but remember the hypokalaemia is more due to cellular shift than overall potassium loss. There isn’t much data on the use of insulin in pre-hospital settings for such overdoses but it likely could be used during long flight times like inter-facility transfers. During our debrief, the clinicians felt it was more important to initiate early transport than high-dose insulin therapy in the field. But the discussion is pertinent and worth having.
All in all today was a good day for learning some key simulation techniques and some good emergency medicine. And apart from that, I managed to ask at least 14 irrelevant questions and steal 2 coffees, a yoghurt and half a banana from the lunchroom. So really a most successful morning.
Full-text pdf for the reference above can be found here (secure area limited to ADHB staff only – ADHB has online subscription access to this journal via the Philson Library at the University of Auckland School Of Medicine)